Key Things to Know about Diabetes
Understanding Diabetes in Children
Children with diabetes most often have the form known as type 1 diabetes. This occurs because the child’s pancreas does not produce enough insulin to allow sugar to be taken from the bloodstream into the body’s cells where it acts as an energy source. Although children require energy for normal growth too much glucose in the blood can have unhealthy consequences. An appropriate dose of insulin given by injection allowes children with type 1 diabetes to get the energy they need while keeping their blood glucose under control.
Keeping an eye on Blood Glucose
Blood sugar levels can change quickly in children because if unexpected changes in
Level of exercise
Amount of Sleep
Childhood illnesses and infections
Symptoms of high blood sugar
High blood sugar (also called hyperglycemia) can cause symptoms that include excessive thirst, excessive hunger, frequent urination, fatigue, weakness, and blurred vision.
Ketoacidosis is a condition that can occur when a person with type 1 diabetes goes without insulin for too long. This requires immediate medical attention. Symptoms include deep breath rapid breathing (possibly with fruity odor on breath), excessive thirst and urination, upset stomach, stomach pains, drowsiness, nausea and vomiting.
Symptoms and treatment of low blood sugar
Low blood sugar (also called hypoglycemia) can be cause by an insulin dose that is too high for the level of food intake or exercise your child is participating in. The symptoms may include trembling, sweating, anxiety, hunger, nausea, confusion, blurred vision, and tiredness. In severe cases a person with low blood sugar may become unconscious. If the person with diabetes is conscious and experiencing mild to moderate hypoglycemia, taking glucose or sucrose tablets (ask your pharmacist) will help raise the blood sugar level back to normal. Parents, caregivers and people using insulin should also be educated about the use of glucagon, a substance injected when a person with hypoglycemia becomes unconscious. Ask your doctor and pharmacist about this important medication.